Texas, 2019Rip Current in Texas, May 24, 2019
May 24, 2019 · NWS CRP · 1 event in 1 county or zone
An elderly man drowned in a rip current off of Mustang Island between Port Aransas and Mustang Island State Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An elderly man drowned in a rip current off of Mustang Island between Port Aransas and Mustang Island State Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 24, 11:49 AM CST, 11 minutes earlier.
Area forecast discussion, May 24, 11:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1249 PM CDT Fri May 24 2019
.DISCUSSION...
See 18Z aviation discussion below.
&&
.AVIATION...
MVFR ceilings are continuing early this afternoon across several
TAF locations. Expect improvement to VFR over the next couple
hours. However, with strong onshore flow continuing, should see
MVFR conditions to rapidly return this evening. Winds should stay
gusty around 25 kt through the afternoon, with only a slight
decrease overnight. No precipitation expected through the next 24
hours.
08
&&
.PREV DISCUSSION... /Issued 634 AM CDT Fri May 24 2019/
DISCUSSION...
Updated for 12Z aviation discussion.
AVIATION...
A mix of VFR and MVFR conditions early this morning will become
VFR for all sites by mid-morning. Breezy conditions will develop
once again through the day. Late in the period MVFR conditions are
expected to develop once again.
PREV DISCUSSION... /Issued 411 AM CDT Fri May 24 2019/
SHORT TERM (Today through Saturday)...
Not much change in the upper level pattern for the short term
period. Deep upper level trough persists west with building high
pressure over the Gulf of Mexico. A similar scenario at the
surface with low pressure to the northwest and high pressure over
the Gulf will maintain breezy conditions tonight with some
improvement likely Saturday as the low pressure weakens a bit
relaxing the pressure gradient across South Texas. Otherwise
expect a typical, albeit somewhat early, summertime pattern.
Morning clouds give way to partly cloudy skies with high
temperatures into the lower to middle 90s for much of the area.
A high risk of rip currents will persist through at least Saturday
for Gulf facing beaches. Elevated, long period southeasterly
swells along with the moderate to strong wind will result in
likely rip currents. Swell periods will begin to decrease by
Sunday which may bring the risk down a bit, but would not be
surprised if this needed to be extended due to the wave heights
and duration of the strong onshore flow this week.
LONG TERM (Saturday Night through Thursday)...
The upper pattern with the ridge over the northern Gulf of Mexico
and trough axis over the desert southwest will continue Sunday into
Monday. An upper low moving into northern California Sunday morning
will move into the Great Basin on Monday. Surface trough over the
southern high plains will keep breezy conditions over the Coastal
Bend into the Brush Country Sunday through Tuesday. The upper low
will move across the Four Corners region Monday night and open into
a short wave trough over the central high plains Tuesday. Adequate
moisture will advect into the coastal plains to provide a slight
chance of streamer type convection Tuesday and Wednesday. The short
wave trough will move the the upper Midwest Wednesday with a weak
frontal boundary sagging south through central Texas with the front
stalling in this region for Wednesday night. Another upper trough
will move into the Great Basin for Thursday with a possible weak
upper level impulse moving in the southwest flow aloft over the
region. Higher moisture will be in place over the Victoria
Crossroads to provide slightly better rain chances Thursday.
MARINE...
Strong onshore flow persists for all areas this morning, but
should subside for bays and nearshore waters north of Port Aransas
this afternoon and evening. Winds and seas stay up for the rest of
the area through the day and into tonight. Conditions should
improve on Saturday to more SCEC levels. A moderate onshore flow
is expected to persist Saturday night through Monday. The winds
may increase to SCA levels over the Gulf waters Monday night and
Tuesday night. Enough moisture will arrive in the area by Tuesday
for isolated streamer convection over the coastal waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 91 78 92 77 90 / 0 10 10 10 10
Victoria 91 74 91 75 90 / 10 10 10 10 10
Laredo 98 78 99 77 98 / 0 10 10 10 10
Alice 93 76 94 75 94 / 0 10 10 10 10
Rockport 88 79 90 79 88 / 10 10 10 10 10
Cotulla 96 77 96 76 96 / 0 10 10 10 10
Kingsville 92 77 92 76 92 / 0 10 10 10 10
Navy Corpus 89 79 89 79 88 / 10 10 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Saturday evening For the following
zones: Aransas Islands...Calhoun Islands...Kleberg
Islands...Nueces Islands.
GM...Small Craft Advisory until 7 AM CDT Saturday For the following
zones: Bays and Waterways from Baffin Bay to Port Aransas...
Coastal waters from Baffin Bay to Port Aransas out 20 NM...
Waters from Baffin Bay to Port Aransas from 20 to 60 NM...
Waters from Port Aransas to Matagorda Ship Channel from 20
to 60 NM.
Small Craft Advisory until 1 PM CDT this afternoon For the
following zones: Bays and Waterways from Port Aransas to
Port O'Connor...Coastal waters from Port Aransas to
Matagorda Ship Channel out 20 NM.
&&
AC/99...AVIATIONHazardous weather outlook, May 24, 4:47 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
547 AM CDT Fri May 24 2019
TXZ229>234-239>247-342>347-442-443-447-251100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
547 AM CDT Fri May 24 2019
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
There is a high risk of rip currents along gulf facing beaches
today and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A high risk of rip currents will continue into Saturday. The risk of
rip currents may remain high Sunday into Monday.
Isolated thunderstorms will be possible over the coastal plains
Tuesday and Wednesday. Isolated to scattered thunderstorms will be
possible Thursday. Storms are not expected to be severe at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-251100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
547 AM CDT Fri May 24 2019
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
A small craft advisory is in effect through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Small craft advisory conditions will be possible Monday night into
Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Rip Current, Aransas County Islands
- When
- May 24, 12:00 PM CST
- Where
- Aransas County Islands forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
A 75 year old man was caught in a rip current as he was swimming on Mustang Island between Port Aransas and Mustang Island State Park in Corpus Christi. Multiple agencies were involved in the search for the man, who went missing near beach marker 97 about noon Friday. U.S. Coast Guard personnel found the missing swimmer deceased Friday on Mustang Island about 2 hours after he went missing.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, May 24, 20191 death · 1 event
- Rip Current in Florida, May 24, 20191 death · 1 event
- Flooding in Arkansas, May 24 to 31, 2019$9.0 million · 7 events
- Tornado and Flash Flooding in Oklahoma, May 24, 2019$125,000 · EF0 · 58 events
- Flash Flooding and Damaging Winds in Kansas, May 24 to 25, 2019$1.0 million · 61 kt wind · 7 events
- Tornadoes and Flash Flooding in Kansas, May 24 to 26, 2019$13,000 · EF1 · 56 events
- Flash Flooding and Flooding in Texas, May 24, 2019$154,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in North Dakota, May 24, 2019EF1 · 14 events
- Tornadoes and Hail in Minnesota, May 24, 2019EF1 · 10 events
- Flash Flooding and Hail in Kansas, May 24, 20191 in hail · 33 events
- Tornadoes and Flash Flood in Iowa, May 24, 2019EF1 · 6 events
- Tornadoes and Damaging Winds in Illinois, May 24, 2019EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825161.